Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 233, NWS Springfield, MO

May 10, 2003Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 2:02 AM CDT for Benton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:02 AM CDT (07:02 UTC)
Expired
May 10, 2003, 2:30 AM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2291 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 100702
SVRSGF
MOC015-100730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN MISSOURI

* UNTIL 230 AM CDT.

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR CALHOUN...OR 8 MILES SOUTH OF
  WINDSOR...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BENTON COUNTY.

THE TOWNS OF PALO PINTO...BRANDON AND IONIA ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3838 9376 3828 9361 3854 9303 3873 9337

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:32 AM CDT, 30 minutes earlier.

Area forecast discussion, May 10, 1:32 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CDT SAT MAY 10 2003

...MESOSCALE CONVECTIVE DISCUSSION...

EXTREMELY LONG LIVED TORNADIC SUPERCELL CONTINUES TO HOLD ITS
OWN...AND GOING THROUGH CYCLES AS IT WORKS ITS WAY UP THE I44
CORRIDOR. IT SEEMS VERY UNLIKELY THAT THIS STORM WOULD BE ABLE TO
MAINTAIN ITSELF INTO SOUTHWEST MISSOURI...HOWEVER 4 HOURS AGO WE
WOULDNT HAVE EXPECTED IT TO LAST THIS LONG SO ALL BETS ARE OFF.

SHEAR PROFILES VERY FAVORABLE FOR SUPERCELLS ASSUMING THAT IT WOULD
BE SURFACED BASED. STRONG CAP EVIDENT ON OUR 0Z SOUNDING HAS HELPED
PREVENT MUCH CONVECTION FROM GETTING GOING IN OUR CWA THUS FAR. SOME
SLIGHTLY MARGINALLY SEVERE CONVECTION GOT GOING EARLY THIS EVENING
HAS BASICALLY DIED OFF.

SGF 88D SHOWS WHAT APPEARS TO BE GRAVITY WAVES EMANATING FROM THE
SUPERCELL WITH ADDITIONAL CONVECTION CURRENTLY FIRING UP IN THAT
ZONE OF GRAVITY WAVES.

GIVEN HOW CLOSE THE CELL IS GETTING...WE HAVE GOTTEN NERVOUS ENOUGH
TO SEND UP A 7Z SOUNDING TO TRY AND GET A BETTER FEEL FOR HOW THE
LOW LEVEL THERMAL FIELDS HAVE CHANGED AND TO HOPEFULLY ASCERTAIN HOW
STRONG THE CAP IS IN OUR AREA.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 1:40 AM CDT, 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CDT SAT MAY 10 2003

...ISOLATED TORNADOES POSSIBLE IN FAR SOUTHWEST MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLF
  BALLS...WIND GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE WEST OF A BRANSON TO ROLLA LINE THROUGH
  6 AM.

  THE GREATEST TORNADIC POTENTIAL WILL BE ACROSS THE FAR SOUTHWEST
  CORNER OF MISSOURI AFTER 4 AM.

  DISCUSSION:

  A LONG TRACK SUPERCELL CONTINUED TO TRACK ACROSS NORTHEAST OKLAHOMA
  EARLY SATURDAY MORNING...AND SHOWED NO SIGN OF WEAKENING AS OF
  230 AM.  THE AIRMASS REMAINS VERY MOIST AND UNSTABLE ACROSS
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

  INDICATIONS ARE THAT THIS SUPERCELL THUNDERSTORM WILL CONTINUE TO
  TRACK ACROSS NORTHEAST OKLAHOMA ALONG OR JUST SOUTH OF INTERSTATE
  44. UNCERTAINTY EXISTS IF THIS STORM WILL MAINTAIN ITS STRENGTH
  AND TORNADIC POTENTIAL AS IT APPROACHES SOUTHWEST MISSOURI...BUT
  WILL BE CLOSELY MONITORED.

  OTHERWISE ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH
  THE EARLY MORNING HOURS ACROSS SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI.  THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS
  AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
  MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
  AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
  THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
  POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
  SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
  OF A BRANSON TO ROLLA LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT ACROSS
  SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

  EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CLOSELY MONITOR
  THE DEVELOPMENT AND MOVEMENT OF THE TORNADIC SUPERCELL MOVING
  ACROSS NORTHEAST OKLAHOMA.  IF THIS STORM MAINTAINS ITS STRENGTH...
  IT COULD AFFECT THE FAR SOUTHWEST CORNER OF MISSOURI AROUND 4 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, May 9, 8:30 PM CDT, 5 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT FRI MAY 9 2003

TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND
WRIGHT.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND ROLLA.

TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GAEDE
Special weather statement, May 9, 10:56 PM CDT, 3 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093-094-101-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT FRI MAY 9 2003

TORNADO WATCH NUMBER 321 WILL BE ALLOWED TO EXPIRE AT 11 PM.  THIS
WATCH WILL BE REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 329
EFFECTIVE UNTIL 5 AM CDT.

GAEDE
Local storm report, May 9, 10:58 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    JASPER                    MO   .75 INCH HAIL
05/09/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    NASHVILLE                 MO   .75 INCH HAIL
05/09/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 9, 11:22 PM CDT, 2 hours 40 minutes before
KSZ073-097-101-MOZ055-056-066>068-077>079-088-089-101000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 329...IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...MORGAN...POLK...
ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

GAEDE
Local storm report, May 9, 11:41 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    2 S STOCKTON              MO   .75 INCH HAIL
05/09/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 11:46 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    JASPER                    MO   .75 INCH HAIL
05/09/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    2 S LAMAR                 MO   1 INCH HAIL
05/09/03   BARTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:31 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper44 min
May 9, 11:04 PM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
May 10, 3:48 AM CDTSevere Thunderstorm WarningSGFBenton42 min
May 10, 10:43 AM CDTTornado WarningSGFMaries, Phelps17 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon64 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningSGFJasper, Newton55 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene56 min
May 10, 4:37 PM CDTTornado WarningSGFJasper, Lawrence53 min
May 10, 4:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
May 10, 4:49 PM CDTSevere Thunderstorm WarningSGFGreene, Webster26 min
May 10, 5:00 PM CDTTornado WarningSGFWebster45 min
May 10, 5:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
May 10, 5:09 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
May 10, 5:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright35 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 10, 5:40 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, St. Clair49 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.